Missouri, 2018Lightning Strike in Missouri, July 5, 2018
July 5, 2018 · NWS EAX · 1 event in 1 county or zone
A man was struck by lightning while working on a roof in Kansas City.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A man was struck by lightning while working on a roof in Kansas City.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 5, 1:27 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 5, 1:27 PM CST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
227 PM CDT Thu Jul 5 2018
.Discussion...
Issued at 228 PM CDT THU JUL 5 2018
For the rest of this afternoon and into the overnight, isolated to
scattered showers and thunderstorms are expected. The outflow
boundary that moved southward seems to have washed out in the
vicinity of Kirksville southwestward to around Kansas City. The
actual cold front may still be draped across northwestern MO. The
showers and storms should focus in the vicinity of the washed out
outflow boundary and ahead of the cold front, mainly for the
afternoon and evening hours. There is no shear for the storms to
work with so these should just be diurnally driven. There are
several models that maintain convection into the overnight hours as
the front is pushing through. This certainly can't be ruled out but
think chances will decrease with loss of heating given the nil
shear. There is also no low level jet to help force things either so
I think a dry forecast overnight is likely for the vast majority
of people.
Friday morning, the passage of a cold front from a building high
pressure system located over the upper Mississippi Valley will
result in a much cooler and drier airmass overtaking the CWA.
Weekend temperatures will be much more pleasant mid 80s for most of
the region with precipitation chances staying relatively low due to
widespread subsidence. By next week, the retrograding upper-level
ridge will begin to progress to the east again, centering the ridge
axis over the Great Plains and setting us up for increasing
temperatures in the CWA once more.
&&
.Aviation...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1225 PM CDT THU JUL 5 2018
VFR conditions expected throughout the day with lower cloud bases
Friday morning. A developing cumulus field to the south of an
outflow boundary in NW KS/NE MO will lead into diurnally driven
showers and thunderstorms this afternoon with no severe potential
expected. By 12Z Friday, a cold front will move over the region
from the north and develop lower cloud bases causing low end VFR
conditions. Due to the nature of the cold front, MKC and IXD may
experience longer low end VFR conditions.
&&
.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&
Discussion...CDB/EG
Aviation...CDB/EG
Hazardous weather outlook, Jul 5, 4:07 AM CST, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
507 AM CDT Thu Jul 5 2018
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-061015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
507 AM CDT Thu Jul 5 2018
This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.
.DAY ONE...Today and Tonight
Highs today should be in the upper 80s across far northern MO and
low 90s elsewhere, with heat indices between 95 and 100 degrees. With
that said, the Heat Advisory for the Kansas City metro has been
canceled.
Scattered storms are possible today, mainly between 12 PM and 9 PM
for areas along and north of I-70. No severe weather is expected, but
a wind gust or two up to 40 mph is possible.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
An isolated storm or two is possible along I-70 early Friday
morning. Anything that develops shouldn't be severe.
More detailed information can be accessed at...
https://www.weather.gov/eax/hwo
Lightning, Jackson
- When
- July 5, 3:30 PM CST
- Where
- Jackson County, 2.5 mi E of Cement City
- Deaths
- 1 direct, 0 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Broadcast Media
- Coordinates
- 39.032, -94.403
From the KC Star article: A man who was struck by lightning while working on a roof Thursday afternoon in eastern Kansas City has died. Leonel Sanchez, 23, and another man fell from a roof at a residence near 49th Street and Raymond Avenue. They were taken to a hospital, where Sanchez passed away. Time of occurrence was estimated by radar. https://www.kansascity.com/news/local/article214483719.html .
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 5 to 9, 201820 deaths · 32 events
- Excessive Heat in Arizona, July 5 to 7, 20182 deaths · 1 injured · 7 events
- Wildfire in California, July 5 to 22, 20181 death · 1 event
- Damaging Winds in Kentucky, July 5, 2018$469,000 · 60 kt wind · 21 events
- Flash Flood and Damaging Winds in Pennsylvania, July 5, 2018$505,000 · 50 kt wind · 6 events
- Flash Flooding and Hail in New Mexico, July 5, 2018$211,000 · 1 in hail · 8 events
- Damaging Winds in Ohio, July 5, 2018$141,000 · 52 kt wind · 10 events
- Tropical Storm in Guam, July 5, 2018$150,000 · 1 event
- Flash Flood and Damaging Winds in Arizona, July 5 to 8, 2018$118,000 · 52 kt wind · 5 events
- Damaging Winds in Tennessee, July 5, 2018$66,000 · 56 kt wind · 15 events
- Hail and Damaging Winds in Tennessee, July 5, 2018$67,000 · 1 in hail · 12 events
- Lightning Strike in Florida, July 5, 2018$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 760825.